x
Breaking News
More () »

Moderna's COVID-19 vaccine may cause side effects for those with facial fillers

An expert from Cleveland Clinic says these cases are rare and the effects are easily treatable. It shouldn't stop you from getting the vaccine.

CLEVELAND — Editor's Note: The above video aired on December 29, 2020

The Food and Drug Administration (FDA) is reporting that Moderna's COVID-19 vaccine may cause some side effects for patients with cosmetic facial fillers.

Facial fillers are a popular cosmetic procedure that helps smooth out wrinkles or create the illusion of larger lips. According to reports in Los Angeles, the FDA advisory committee that reviewed the results of clinical trials for the Moderna vaccine noted a specific side effect for people in the trial who had cosmetic facial fillers: inflammation and swelling where those fillers had been injected.

According to the American Society of Plastic Surgeons statistics, about 2.7 million Americans get filler injections each year and this number is on the rise. 

The news about the side effects is making some wonder if they should delay getting their vaccine.

Cleveland Clinic dermatologist Dr. Shilpi Khetarpal says that a filler is a foreign body and when your immune system is switching on due to the vaccine, it would make sense that areas that have foreign bodies that aren't normally in your body would also have inflammation—this is because your immune system is designed to counteract any foreign substance. 

A couple of the patients in question in the FDA advisory had facial fillers injected in their cheeks months before getting the vaccine. Another one had lip fillers a couple days after getting the vaccine. While there is no word on how bad the reactions were, swelling and inflammation were reported. The patients were treated with steroids and antihistamines and recovered.

And it's not only the COVID-19 vaccine that might trigger this reaction. Viruses like the common cold, influenza, etc., are known to trigger swelling—again, this is because your immune system is being activated. 

Dr. Khetarpal says while dermal filler patients should be aware of the possibility of localized swelling in response to the Moderna COVID-19 vaccine, it's important to remember that these cases are rare and the effects are easily treatable. All patients should consider the benefits of receiving the vaccine along with the reported risks, and speak to their health care provider if they have any particular concerns. This shouldn't stop anyone from getting the vaccine—or from getting facial filler.

More coverage: